Tip of the Month
Publishing date: September 2006
Tip Editors: Ann Hoste, John Salmon and John Thygesen
Tip reviewer: Roger Hitchings
The Science behind the Tip
Intravitreal injection of triamcinolone acetonide (TA) is a relatively novel component of treatment of intraocular edematous or neovascular disease(1). After injection of about 20 to 25 mg TA intraocular pressure (IOP) readings higher than 21, 30, 35 and 40 mm Hg were measured in about 41, 11, 6, and 2% of patients, respectively(2-5). This IOP elevation could be treated with glaucoma medications in all but 1% of the eyes, for which filtering surgery became necessary.
IOP started to rise 1 week after injection, and returned to baseline values only after about 8 to 9 months! Younger age was significantly (p=0.01) associated with TA-induced IOP increase(4). There was no association with gender, refractive error, preoperative visual acuity, diabetes mellitus, and preoperative diagnosis of glaucoma. It has been reported that intravitreal TA-related cataracts are associated with TA-induced IOP elevation(5).
If TA was re-injected, the IOP change was similar to the one after the first injection without signs of marked tachyphylaxis(1,4).
Contributor: Jost Jonas, Mannheim-Heidelberg
Co-editors: John Thygesen and Ann Hoste
Peer reviewers: Roger Hitchings and Anders Heijl
1. Jonas JB. Intravitreal triamcinolone acetonide for treatment of intraocular edematous and neovascular diseases. Review. Acta Ophthalmol. 2005;83:645-63.
2. Beer PM, Bakri SJ, Singh RJ, et al. Intraocular concentration and pharmacokinetics of triamcinolone acetonide after a single intravitreal injection. Ophthalmology. 2003;110: 681-6.
3. Bakri SJ, Beer PM. The effect of intravitreal triamcinolone acetonide on intraocular pressure. Ophthalmic Surg Lasers Imaging. 2003;34:386-90.
4. Jonas JB, Degenring RF, Kreissig I, et al. Intraocular pressure elevation after intravitreal triamcinolone acetonide injection. Ophthalmology. 2005;112:593-8.
5. Gillies MC, Kuzniarz M, Craig J, et al. Intravitreal triamcinolone-induced elevated intraocular pressure is associated with the development of posterior subcapsular cataract. Ophthalmology. 2005;112:139-43.